H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Complicated Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome History in a 14-Year-Old

Unknown etiology, Challenging differential diagnosis, Diagnostic / therapeutic accidents, Unexpected drug reaction

Michael Tomani, Cristina Caridi, Oksana Tatarina-Nulman, Cascya Charlot, Pramod Narula

USA Department of Pediatrics, New York Presbyterian Brooklyn Methodist Hospital, Brooklyn, NY, USA

Am J Case Rep 2021; 22:e927951

DOI: 10.12659/AJCR.927951

Available online: 2021-01-18

Published: 2021-02-24


#927951

BACKGROUND: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a drug-induced hypersensitivity reaction that can result in a severe cutaneous adverse drug reaction (SCAR). It is a rare and potentially life-threatening condition that occurs after exposure to sulfonamides, antibiotics, or antiepileptics. Its incidence in children is not established; however, the mortality rate is documented at approximately 10%. DRESS syndrome is believed to result from an interaction between multiple factors, including genetics, abnormalities of metabolism, and reactivation of certain herpes family viruses including EBV and HHV-6. The classic presentation includes fever, rash, and lymphadenopathy. Symptoms begin approximately 3 to 8 weeks after exposure to the offending agent.
CASE REPORT: We present a unique case of DRESS syndrome in a 14-year-old girl occurring after the ingestion of minocycline and amoxicillin-clavulanic acid (amoxicillin). Identification of the offending agent was complicated by the patient having been on multiple antibiotics within a short timeframe of the initial presentation of symptoms. In addition to swelling and pruritus, the patient experienced vision problems due to papilledema with bilateral hemorrhage. The treatment course was further complicated by a decrease in kidney function, requiring the patient’s medication regimen to be adjusted accordingly.
CONCLUSIONS: This is a unique case of DRESS syndrome demonstrating the potential influence of certain viruses on the severity of its presentation. This case also highlights the need to adjust the steroid regimen to reduce the potentially harmful effects on various organ systems.

Keywords: Drug Hypersensitivity, Drug Hypersensitivity Syndrome, Eosinophilia



Back